Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 39, NWS Topeka, KS

May 19, 2024Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this tornado warning at May 19, 2024, 9:43 PM CDT for Osage County, Shawnee County, Kansas. It was in force for 17 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2024, 9:43 PM CDT (02:43 UTC)
Expired
May 19, 2024, 10:00 PM CDT
In force
17 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 9:44 PM CDTTORNADO5 Ssw Auburn, KSDelayed report. Tree damage consistent with tornado damage. Time estimated from radar.
May 19, 9:44 PM CDTTORNADO5 Ssw Auburn, KSDelayed report. Tree damage consistent with tornado damage. Time estimated from radar.
May 19, 9:48 PM CDTTORNADO4 Ssw Auburn, KSDelayed report. Tree damage consistent with tornado damage. Time estimated from radar. End of path.
May 19, 9:48 PM CDTTORNADO4 Ssw Auburn, KSDelayed report. Tree damage consistent with tornado damage. Time estimated from radar. End of path.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 6:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 793 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
793 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

323 
WFUS53 KTOP 200243
TORTOP
KSC139-177-200300-
/O.NEW.KTOP.TO.W.0039.240520T0243Z-240520T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
943 PM CDT Sun May 19 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  South central Shawnee County in east central Kansas...
  Northwestern Osage County in east central Kansas...

* Until 1000 PM CDT.

* At 942 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Burlingame, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Carbondale, Burlingame, and Scranton.

This includes Kansas Turnpike between mile markers 160 and 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3873 9584 3881 9592 3894 9574 3883 9557
TIME...MOT...LOC 0242Z 229DEG 31KT 3879 9583 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Flanagan
1 follow-up statement
456 
WWUS53 KTOP 200249
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
949 PM CDT Sun May 19 2024

KSC139-177-200300-
/O.CON.KTOP.TO.W.0039.000000T0000Z-240520T0300Z/
Shawnee-Osage-
949 PM CDT Sun May 19 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH
CENTRAL SHAWNEE AND NORTH CENTRAL OSAGE COUNTIES...

At 949 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Auburn, moving north at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Shawnee and north central Osage Counties.

This includes Kansas Turnpike between mile markers 164 and 168.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3881 9581 3884 9586 3885 9587 3894 9574
      3888 9565
TIME...MOT...LOC 0249Z 193DEG 26KT 3887 9583 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Flanagan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 19, 7:15 PM CDT, 2 hours 28 minutes earlier. Its key messages:

  • Severe storm potential continues for late this afternoon and this evening across central and north central Kansas, then across northeast and east central Kansas later this evening.
  • The potential for severe thunderstorms continues into the early portions of the work week with the greatest concern still focused into Tuesday afternoon, mainly over northeast and into east-central Kansas.
Area forecast discussion, May 19, 7:15 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
715 PM CDT Sun May 19 2024

.KEY MESSAGES...

- Severe storm potential continues for late this afternoon and this
  evening across central and north central Kansas, then across
  northeast and east central Kansas later this evening.

- The potential for severe thunderstorms continues into the
  early portions of the work week with the greatest concern
  still focused into Tuesday afternoon, mainly over northeast
  and into east-central Kansas.

&&

.DISCUSSION...
Issued at 254 PM CDT Sun May 19 2024

At 19Z, an outflow boundary was observed across west central into
northwest Kansas. Mesoanalysis shows a sharp cut of in surfaced
based CAPE along the boundary. Water vapor satellite shows a mid
level wave moving northeast across northern New Mexico into
Colorado. This wave will continue to move into southwest Kansas
later this afternoon and evening. An approaching mid level 50kt jet
was moving northeast increasing ascent into southwest Kansas at 19Z.
Radar at 19Z had a supercell along the frontal boundary in Trego and
Ellis counties in west central Kansas. Storms were also developing
across southeast Colorado. Instability and shear favor severe storms
with large hail and damaging winds the main hazards. Tornado
potently will be best with storms that form and move along or
cross the frontal boundary where best low level helicity will exist.
The potential for damaging winds also increases as storms form a
into line segments and progress eastward this evening as winds may
approach 80 mph or higher. Initial storms look to move northeast
then turn to the east as the line develops.

The threat will continue across parts of northeast and east central
Kansas later this evening, but if storms become outflow dominant
then the severe potential will decrease. The mid level wave moves
northeast of the forecast area after 06Z with precipitation moving
east through the night and ending from west to east. In addition to
the severe weather, locally heavy rainfall will be possible as
precipitable water remains high, about 1.5 standard deviations
above normal.

A lull is expected on Monday during the day in the wake of tonight's
system. Storms are forecast to develop in the western Highs Plains
Monday late afternoon and evening. These storms may form a cluster
or MCS and then move eastward across southern Nebraska and northern
Kansas Monday night. Damaging wind gusts and hail will be the main
hazards along with locally heavy rainfall.

On Tuesday another chance for severe weather is expected as a mid
level trough and associated cold front move across the central
Plains. The better forcing remains to the north of the area with
northern Kansas on the southern end. Scattered storms may develop
along the frontal boundary in the afternoon into evening hours. All
hazards will be possible with these storms.

Wednesday will be dry and cooler with highs in the 70s. Thursday is
looking dry for much if not all of the area and temps warm back into
the lower 80s. A southwesterly flow across the Plains will lead to
small chances of convection next Friday through Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 710 PM CDT Sun May 19 2024

A line of showers and thunderstorms will be moving into MHK in
the next hour and last through 3Z. There still some uncertainly
how the line will move approaching KTOP and KFOE. After 6Z the
showers and storms will be east of the terminals. Some brief
MVFR ceilings and visibility may be possible during and just
after the storms move through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...53
AVIATION...Gargan
Hazardous weather outlook, May 19, 3:02 PM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
302 PM CDT Sun May 19 2024

KSZ008>012-023-024-026-038>040-054>056-058-059-202015-
Republic-Washington-Marshall-Nemaha-Brown-Pottawatomie-Jackson-
Jefferson-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
302 PM CDT Sun May 19 2024

This Hazardous Weather Outlook is for east central Kansas, north
central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely late this afternoon through around midnight
from west to east across much of the area. Storms initially over
western areas may be capable of large hail and destructive wind
gusts. A tornado or two can't be ruled out. The storms may tend to
weaken some as they move into far eastern Kansas later this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for severe thunderstorms continues into the early
portions of the work week with the greatest concern still focused
into Tuesday afternoon, mainly over northeast and into east-central
Kansas. Exact coverage areas still appear to be uncertain at this
time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ020>022-034>037-202015-
Cloud-Clay-Riley-Ottawa-Dickinson-Geary-Morris-
302 PM CDT Sun May 19 2024

...SEVERE THUNDERSTORM WATCH 260 IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Severe storms are likely late this afternoon through mid evening
Storms will be capable of large hail and destructive wind gusts. A
tornado or two can't be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for severe thunderstorms continues into the early
portions of the work week with the greatest concern still focused
into Tuesday afternoon, mainly over northeast and into east-central
Kansas. Exact coverage areas still appear to be uncertain at this
time.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 19, 9:03 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
903 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     Tstm Wnd Gst     5 NNW Olpe              38.33N 96.19W
05/19/2024  M64 MPH          Lyon               KS   ASOS

&&

ng
Local storm report, May 19, 9:09 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
909 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     Tstm Wnd Dmg     Emporia                 38.41N 96.19W
05/19/2024                   Lyon               KS   Emergency Mngr

            Reports of tree and power line damage in the
            city of Emporia.

&&

ng
Local storm report, May 19, 9:14 PM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
914 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     Tstm Wnd Gst     1 NE Emporia            38.42N 96.17W
05/19/2024  E60 MPH          Lyon               KS   Trained Spotter

&&

wg
Local storm report, May 19, 9:18 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
918 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     Tstm Wnd Gst     1 E Emporia             38.41N 96.16W
05/19/2024  M76 MPH          Lyon               KS   Public

            Measured by backyard weather station.

&&

ng
Special weather statement, May 19, 9:29 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
929 PM CDT Sun May 19 2024

KSZ024-038-039-055-200315-
Wabaunsee-Shawnee-Jackson-Osage-
929 PM CDT Sun May 19 2024

...STRONG THUNDERSTORMS WILL IMPACT SHAWNEE...EASTERN WABAUNSEE...
NORTHWESTERN OSAGE AND SOUTH CENTRAL JACKSON COUNTIES THROUGH 1015 PM
CDT...

At 928 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Paxico to 4 miles
northeast of Harveyville. Movement was northeast at 35 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Topeka, Rossville, Alma, Eskridge, Tecumseh, Dover, Silver Lake,
Auburn, Maple Hill, McFarland, Harveyville, Paxico, Willard, Pauline,
Keene, and Berryton.

This includes the following highways...
 Interstate 70 between mile markers 331 and 355.
 Kansas Turnpike between mile markers 154 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3873 9595 3874 9599 3902 9632 3915 9607
      3914 9604 3916 9604 3928 9580 3899 9551
TIME...MOT...LOC 0228Z 232DEG 30KT 3903 9612 3882 9589

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
Local storm report, May 19, 9:40 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
940 PM CDT Sun May 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     Tstm Wnd Gst     1 WSW Osage City        38.63N 95.83W
05/19/2024  E70 MPH          Osage              KS   Trained Spotter

            Reported sustained winds of 60 mph with
            gusts to 70 mph.

&&

ng

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:12 PM CDTFlash Flood WarningTOPDickinson, Ottawa3 hr
May 19, 7:19 PM CDTSevere Thunderstorm WarningTOPMorris26 min
May 19, 7:27 PM CDTAreal Flood AdvisoryTOPDickinson3 hr
May 19, 7:41 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee34 min
May 19, 8:10 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Lyon, Morris, Wabaunsee35 min
May 19, 8:34 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCoffey, Lyon, Osage41 min
May 19, 8:47 PM CDTAreal Flood AdvisoryTOPClay, Geary, Riley3 hr
May 19, 9:09 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage and 1 more51 min
May 19, 9:29 PM CDTSpecial Weather StatementTOPShawnee, Wabaunsee46 min
May 19, 9:37 PM CDTTornado WarningTOPShawnee, Wabaunsee23 min
May 19, 9:45 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Douglas, Franklin, Jefferson, Osage, Shawnee45 min
May 19, 9:48 PM CDTSevere Thunderstorm WarningTOPDouglas, Jackson, Jefferson, Osage, Pottawatomie, Shawnee and 1 more42 min
May 19, 9:53 PM CDTTornado WarningTOPShawnee22 min
May 19, 10:01 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie44 min
May 19, 10:23 PM CDTAreal Flood AdvisoryTOPShawnee, Wabaunsee3 hr
May 19, 10:26 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee49 min
May 19, 10:48 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson42 min
May 19, 11:00 PM CDTSpecial Weather StatementTOPDouglas45 min
May 19, 11:14 PM CDTSpecial Weather StatementTOPShawnee46 min
May 19, 11:41 PM CDTSpecial Weather StatementTOPJefferson49 min
May 20, 8:15 AM CDTRiver Flood WarningTOPLyon28 hr
May 20, 9:19 AM CDTSpecial Weather StatementTOPFranklin41 min
May 20, 10:33 AM CDTSpecial Weather StatementTOPJefferson27 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.